Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 3, NWS Huntsville, AL

January 21, 200811 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Jan 21, 2008, 4:32 AM CST for 11 counties in Alabama. It took effect at Jan 21, 2008, 11:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2008, 4:32 AM CST (10:32 UTC)
In effect from
Jan 21, 2008, 11:00 AM CST
Expired
Jan 21, 2008, 4:00 PM CST
In force
5 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -155 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-155 m²/s²
0-3 km storm-relative helicity
-117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KHUN 211032
RFWHUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
432 AM CST MON JAN 21 2008

ALZ001>010-016-212200-
/O.UPG.KHUN.FW.A.0002.080121T1800Z-080121T2300Z/
/O.NEW.KHUN.FW.W.0003.080121T1700Z-080121T2200Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-
432 AM CST MON JAN 21 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

AFTERNOON RELATIVE HUMIDITIES AROUND 20 PERCENT WITH SOUTHEAST
WINDS 10 TO 15 MPH WILL COMBINE WITH RELATIVELY DRY CONDITIONS TO
PRODUCE DANGEROUS FIRE CONDITIONS. RELATIVE HUMIDITY VALUES WILL 
BEGIN TO CLIMB ABOVE THE CRITICAL 25 PERCENT RANGE THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. RELATIVE HUMIDITIES
AT OR BELOW 25 PERCENT AND DRY CONDITIONS WILL CREATE DANGEROUS
FIRE WEATHER CONDITIONS.

$$

SS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Jan 21, 3:30 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 21, 3:30 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 AM CST MON JAN 21 2008

.DISCUSSION...A COLD DOME OF HIGH PRESSURE REMAINS IN CONTROL OF
THE CENTRAL TN VALLEY THIS EARLY MORNING WITH CURRENT TEMPS AT OR
BELOW 20 DEGREES. SOME VERY DRY AIR WITH SINGLE DIGIT DEW PTS ALSO
CONTINUE ACROSS THE AREA RESULTING IN A CONTINUED HIGH FIRE DANGER
THREAT. RETURN FLOW THOUGH IS XPCTED TO BEGIN LATER TODAY WITH
TEMPS WARMING ABOVE 40 DEGREES AS THE SFC HIGH BEGINS TO MOVE EWD
INTO THE ATLANTIC BASIN. IN ADDITION...THE SHORT RANGE MODELS
CONTINUE TO SHOW ANOTHER COLD FRONT DEVELOPING OVER THE CENTRAL
AND SRN PLAINS LATER TODAY BEFORE PUSHING EWD TONIGHT. RAIN
DEVELOPING AHEAD OF THE FRONT WILL ALSO MOVE EWD AND INTO THE
FORECAST AREA FROM THE W BEGINNING LATE TONIGHT. LATEST THERMO
PROFILES INDICATE MOST OF THE PRECIP TONIGHT SHOULD BE LIQUID
ALTHOUGH CAN NOT RULE OUT THE POSSIBILITY FOR SOME FREEZING RAIN
MAINLY ACROSS SECTIONS OF S CENTRAL TN WHERE SFC TEMPS BELOW 32
DEGREES MAY EXIST FOR A FEW HRS PRIOR TO SUNRISE TUE...ALTHOUGH ANY
AREA WHERE THE MORNING TEMP LOWERS TO 32 DEGREES OR BELOW MAY BE
SUBJECT TO SOME LIGHT FREEZING RAIN IF THE LOW LEVEL COLUMN IS ABLE
TO SATURATE ENOUGH. CONTINUED MOISTURE ADVECTION INTO THE AREA TUE
COUPLED WITH ENHANCED LIFT AT THE SFC WILL MAKE RAIN LIKELY FOR TUE
AS THE COLD FRONT SWEEPS THROUGH THE MS AND TN VALLEYS.

A CLEARING AND DRYING TREND THEN LOOKS TO DEVELOP ACROSS THE SE
REGION BEGINNING WED AS HIGH PRESSURE BEGINS TO MOVE SWD INTO THE
SRN PLAINS. THE MODELS THOUGH DO SHOW A SECOND AND WEAKER COLD
FRONT DIVING SWD ABOVE THE SFC HIGH AND THROUGH THE MIDWEST REGION
WED NT AND EARLY THU. THE BULK OF THE MOISTURE THOUGH ASSOC WITH
THIS FEATURE LOOKS TO REMAIN N OF THE FORECAST AREA. ANOTHER
STRONG DOME OR REINFORCING SURGE OF CANADIAN HIGH PRESSURE IS THEN
FORECAST TO BUILD SWD THROUGH THE PLAINS STATES THU AND INTO THE
TN VALLEY THU NT WITH ANOTHER BOUT OF FRIGID TEMPS AROUND 20
DEGREES POSSIBLE FRI MORNING. STRONG HIGH PRESSURE WILL REMAIN IN
CONTROL OF THE AREA THROUGH FRI BEFORE MOVING E SAT IN ADVANCE OF
ANOTHER WX SYSTEM APPROACHING FROM THE SW. ITS A BIT TOO EARLY TO
DETERMINE THE EXACT PRECIP TRENDS WITH THIS NEXT SYSTEM ALTHOUGH
CURRENT MODEL RUNS SHOW THIS SYSTEM TO BE PREDOM A RAIN MAKER FOR
THE AREA. AS WITH PAST WX SYSTEMS THOUGH WHICH HAVE IMPACTED THE
REGION AS OF LATE...FURTHER MODEL RUNS MAY OFFER A DIFFERENT TAKE
ON PRECIP DEVELOPMENT AND TRENDS FOR THE AREA.
&&

.AVIATION...UNDER CLEAR SKIES...VFR CONDITIONS WILL PREVAIL FOR
MUCH OF THE DAY. HIGH CLOUDS THOUGH WILL BEGIN TO MOVE INTO THE
AREA FROM THE WEST LATER THIS AFTERNOON WITH SFC WINDS TURNING
TOWARD THE SE AND INCREASING TO AROUND 10 KT. INCREASING CLOUDS
WILL THEN ENVELOP MUCH OF THE TN VALLEY LATER THIS EVENING AND
OVERNIGHT WITH CEILINGS LOWERING TO MVFR LEVELS NEAR DAYBREAK TUE.
RAIN ALONG AND AHEAD OF THE APPROACHING COLD FRONT WILL ALSO BEGIN
TO MOVE INTO THE AREA FROM THE WEST AFTER MIDNIGHT.
&&

.FIRE WEATHER...WITH CONSIDERABLY DRY AIR IN PLACE ACROSS THE AREA
SUPPORTED BY STRONG HIGH PRESSURE AT THE SFC...AFTERNOON RELATIVE
HUMIDITY LEVELS BELOW 25 PERCENT ARE XPCTED THIS AFTERNOON. THIS
COUPLED WITH INCREASING SELY WINDS AT THE SFC WILL LEAD TO AN
ELEVATED RISK FOR OUTDOOR BURNING ACTIVITIES AND WILDFIRES.
CRITICAL FIRE WX CONDITIONS WILL BEGIN TO IMPROVE THIS EVENING AS
GULF MOISTURE BEGINS TO STREAM NWD INTO THE AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    45  32  43  29 /   0  30  70  20
SHOALS        45  32  44  29 /   0  30  70  20
CULLMAN       44  32  45  30 /   0  20  70  30
FAYETTEVILLE  44  30  42  27 /   0  30  70  20
ALBERTVILLE   46  33  45  32 /   0  20  70  30
FORT PAYNE    45  33  45  30 /   0  20  70  30
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM 11 AM MONDAY TO 4 PM MONDAY FOR THE
     FOLLOWING ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN
     AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...
     MADISON...MARSHALL...AND MORGAN.
TN...NONE.
&&

DG.09
Hazardous weather outlook, Jan 20, 1:14 PM CST, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
114 PM CST SUN JAN 20 2008

ALZ001>010-016-TNZ076-096-097-210315-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
114 PM CST SUN JAN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

ARCTIC HIGH PRESSURE WILL SETTLE OVER THE REGION TONIGHT...LEADING
TO PERHAPS THE COLDEST TEMPERATURES SO FAR THIS WINTER SEASON. LOW
TEMPERATURES WILL RANGE FROM ABOUT 10 DEGREES IN SOUTHERN MIDDLE
TENNESSEE AND UPLAND VALLEY LOCATIONS IN NORTHEASTERN ALABAMA...TO
THE MID TEENS NEAR AND TO THE SOUTH OF THE TENNESSEE RIVER.
ALTHOUGH WINDS WILL BE LIGHT...WIND CHILL TEMPERATURES IN THE
SINGLE DIGITS WILL BE COMMON AREAWIDE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

CRITICAL AFTERNOON RELATIVE HUMIDITY VALUES BELOW 25 PERCENT ARE
AGAIN POSSIBLE MONDAY RESULTING IN A CONTINUED RISK WITH OUTDOOR
BURNING ACTIVITIES.

ANOTHER COLD FRONT WILL SWEEP THROUGH THE AREA ON TUESDAY. AHEAD OF
THE APPROACHING FRONT...THERE IS A POSSIBILITY FOR A MIX OF RAIN AND
SNOW EARLY TUESDAY MORNING ALTHOUGH SOME UNCERTAINTY EXISTS WITH
THIS TYPE OF PRECIPITATION DEVELOPING. RAIN IS LIKELY ON TUESDAY
WITH THE PASSAGE OF THE COLD FRONT.

ANOTHER SYSTEM WILL BEGIN TO AFFECT THE AREA LATE FRIDAY INTO
SATURDAY. AT THIS TIME...PRECIPITATION IS EXPECTED TO BE IN THE
FORM OF RAIN.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KDW

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.